After enhancing the survivorship of cancers, the impact of cardiovascular diseases on mortality is increasing among cancer patients. However, anticancer therapies pose a higher cardiovascular risk to patients. As prevention against cancer therapy-induced cardiomyopathy has yet to be explored, the preventive ability of concomitant cardiovascular medications against incident heart failure was assessed.
A retrospective, population-based study was run using anonymized integration of healthcare databases. All the Hungarian patients diagnosed with breast or colorectal carcinoma and undergoing chemotherapy or biological therapy were analysed. Participants were not treated with any anticancer therapy nor suffered from heart failure/dilated cardiomyopathy during the preceding observational period (≥6.5 years). The heart failure endpoint was established by I50 International Classification of Diseases codes upon discharge from hospital or issuance of an autopsy report.
Among the 9575 patients who were enrolled, the cumulative incidence of heart failure over 4 years was 6.9%. The time until the first heart failure event in the propensity score-matched treated and untreated groups was compared using Cox proportional-hazards models. A significant association between lower heart failure risk and concomitant statin therapy was observed (hazard ratio: 0.748, P = 0.038); the preventive ability was more pronounced in the anthracycline/capecitabine/platinum-treated subgroup (hazard ratio: 0.660, P = 0.032). For angiotensin-converting enzyme inhibitor/angiotensin II receptor blocker therapy, a significantly lower heart failure risk was also observed (hazard ratio: 0.809, P = 0.032). Among beta blockers, nebivolol administered to anthracycline/capecitabine-treated patients was associated with a nonsignificant trend to lower heart failure risk (hazard ratio: 0.584, P = 0.069).
Only concomitant statin and angiotensin-converting enzyme inhibitor/angiotensin II receptor blocker therapies were associated with significantly lower risk of anticancer therapy-related heart failure.